[Skip to Content]
[Skip to Content Landing]
Article
January 6, 1989

Toddler Eats Clonidine Patch and Nearly Quits Smoking for Life

Author Affiliations

Primary Children's Medical Center University of Utah College of Medicine Salt Lake City

Primary Children's Medical Center University of Utah College of Medicine Salt Lake City

JAMA. 1989;261(1):42. doi:10.1001/jama.1989.03420010052017
Abstract

To the Editor.—  Clonidine has recently been advocated as an aid in smoking cessation.1,2 Should it prove useful, it is likely that childhood ingestions of clonidine, already common, would increase. We recently treated a child with a toxic reaction due to ingestion of clonidine from a transdermal patch prescribed for smoking cessation.

Report of a Case. —  A 2-year-old child presented to the emergency department with a history of progressive lethargy over several hours. Examination revealed a heart rate of 75 beats per minute, blood pressure of 90/50 mm Hg, 2-mm pupils, and gasping respirations. The child responded to pain only by withdrawal; she did not open her eyes or speak. Her parents denied exposure to prescription medicines or heart medicines and, when asked specifically, denied exposure to clonidine.Routine urine toxicology screens by chromatography were negative on two samples taken within five hours of ingestion. The child was

×